A 71-year-old man with a history of hypertension and hyperlipidemia presents with fatigue, diffuse joint pain, decreased appetite, and a weight loss of 5.44 kg (12 lb) over the last 4 months. Physical examination reveals splenomegaly. Laboratory studies reveal the following:
Cytogenetic studies are performed and reveal an abnormal chromosome 22.
Which of the following is the appropriate treatment for this disease?
Imatinib. The patient in this question is presenting with leukocytosis, normocytic anemia, and thrombocytopenia. The abnormal chromosome 22 is likely the Philadelphia chromosome, a byproduct of the reciprocal translocation of chromosomes 9 and 22 that forms an abnormal BCR–ABL fusion gene, that ultimately results in aberrant tyrosine kinase activity. This abnormal fusion gene suggests the diagnosis of chronic myeloid leukemia (CML). Tyrosine kinase inhibitors, such as imatinib, are critical in the treatment of CML and act by binding to the ATP binding site of the BCR–ABL fusion gene so that it is unable to convert into its active form. (A) Methotrexate alters the metabolism of folic acid. Although it is commonly used in several other cancers and autoimmune conditions, it has no role in the treatment of CML. (B) All-trans-retinoic acid is the carboxylic acid form of vitamin A and is used in acute promyelocytic leukemia, not in the treatment of CML. (D) Bone marrow transplant is a viable option for curing CML, but imatinib is the first-line treatment.
It is helpful to know peripheral blood smear findings for the different types of leukemia in preparation for the internal medicine shelf examination. In acute myeloid leukemia (AML), Auer rods are diagnostic (Figure below).
In chronic lymphocytic leukemia (CLL), smudge cells are diagnostic (Figure below).
A 61-year-old woman with a history of diabetes mellitus, hypertension, and mechanical aortic valve replacement presents with fatigue and periodic palpitations when running. The patient does not endorse shortness of breath or chest pain. Her medications consist of warfarin, metformin, glyburide, lisinopril, and fish oil. On physical examination, she has conjunctival pallor, mechanical click during S2, and a soft systolic flow murmur. Fecal occult blood test is negative. Laboratory results reveal a hemoglobin of 10.1 g/dL, hematocrit of 29%, and a significantly elevated serum LDH. The peripheral blood smear is shown in Figure below.
Which of the following is the underlying cause of this patient’s condition?
Traumatic hemolysis. The patient in this question is presenting with anemia, elevated LDH, and schistocytes on peripheral blood smear. Increased LDH and schistocytes suggest increased red blood cell (RBC) destruction (i.e., hemolysis) as opposed to decreased RBC production. Traumatic hemolytic anemia is intravascular hemolysis caused by excessive shear or turbulence. Given that this patient has a mechanical aortic valve, her anemia is most consistent with hemolysis secondary to RBC shearing on the valve. Other findings in the setting of hemolytic anemia include decreased haptoglobin and elevated indirect bilirubin. (A) Although autoimmune hemolytic anemia would also demonstrate elevated serum LDH, there will be spherocytes, rather than schistocytes, on peripheral blood smear. Furthermore, direct Coombs test will be positive. (B, D) Iron deficiency and bone marrow infiltration cause decreased RBC production rather than destruction.
A 39-year-old man presents after tripping over his child’s toy and subsequently falling down the stairs. The patient reports landing on his chest and now complains of pain over certain regions of his right chest wall. He endorses some mild pain on deep inspiration. The patient is otherwise healthy and denies alcohol or smoking. Physical examination demonstrates pain on palpation over the sternum. A chest x-ray is ordered which confirms two right rib fractures. The radiologist notes an incidental 2.25-cm coin-shaped lesion on the left upper lung. There is no associated adenopathy or atelectasis noted.
Which of the following is the most appropriate next step with respect to the solitary lung lesion?
Review of an old chest x-ray. The patient in this question is presenting with rib fractures as well as the incidental finding of a solitary pulmonary nodule (SPN), which is defined as a discrete rounded opacity less than or equal to 3 cm in diameter. In addition, it must be completely surrounded by lung parenchyma and must not touch the hilum or mediastinum. Of note, lesions greater than 3 cm in diameter are considered malignancies until proven otherwise. The majority of SPNs are benign, especially if there are features such as calcifications and smooth edges. In low-risk patients (typically nonsmokers less than 40 years of age), the appropriate next step in management is to ask for an old chest x-ray (preferably within the last 12 months). If no change in the x-ray is noted, it is considered benign. It should then be followed every 3 months for the next year.
(A) If this patient were a smoker, a CT scan of the chest would be the best next step in workup after reviewing an old chest x-ray. (B) Typically after a CT scan of the chest is performed, a fine needle aspiration (FNA) is preferred to lung biopsy, but a biopsy can be considered if FNA does not generate significant results. (D) Although this patient is low risk, reassurance is not appropriate.
A 69-year-old woman presents with a 2-month history of worsening lower back pain, confusion, mild abdominal pain, weight loss, and constipation. She takes hydrochlorothiazide for hypertension and simvastatin for hypercholesterolemia. Her routine preventative screening measures were all up to date and within normal limits at her previous visit 5 months ago. Physical examination is unremarkable and fecal occult blood test is negative. Laboratory results and a peripheral blood smear (Figure below) are shown below.
Which of the following additional findings do you expect with this patient’s condition?
Electrolyte abnormality. The patient in this question is presenting with anemia, low back pain, increased erythrocyte sedimentation rate (ESR), and renal dysfunction, suggesting the diagnosis of multiple myeloma. The peripheral smear shows the rouleaux formation (stacked appearance of RBCs), which may also be seen in this condition. In addition, the patient is presenting with constipation and confusion, both symptoms of hypercalcemia (>10.2 mg/dL), which is seen in about one-third of patients with multiple myeloma (however, this patient is also on a thiazide diuretic which may be worsening the hypercalcemia). The etiology of hypercalcemia in multiple myeloma is bone lysis from humoral factors released by the plasma cells. (A) Mechanical obstruction secondary to malignancy also can cause constipation, but the patient’s signs and symptoms do not lend credence to colon cancer. (C, D) Hormone level and arterial blood gas abnormalities are typically not seen in multiple myeloma and are not associated with constipation.
A 9-year-old girl being treated with combination chemotherapy for acute lymphoblastic leukemia (ALL) is noted to have increased levels of blood urea nitrogen (BUN) and creatinine on day 4 of treatment. The patient is immediately started on intravenous normal saline. An ECG is ordered which demonstrates prolonged QT intervals. For confirmation of the diagnosis, several laboratory tests, including a complete metabolic profile, are ordered.
Which of the following laboratory abnormalities result from this patient’s condition?
Decreased calcium, increased phosphate, increased uric acid, increased potassium. The patient in this question is demonstrating symptoms and signs of tumor lysis syndrome, a condition associated with tumors with high cell turnovers. The tumors most frequently encountered with this condition include Burkitt lymphoma and the leukemias (particularly ALL). In order to confirm the diagnosis, several metabolic changes must be present. These include hypocalcemia (as evidenced by the patient’s prolonged QT interval), hyperphosphatemia, hyperkalemia, and hyperuricemia. Hyperphosphatemia and hyperkalemia result since both potassium and phosphate are intracellular ions, which are released after cell lysis. The subsequent increase in phosphate levels binds calcium and causes hypocalcemia. Uric acid elevation occurs due to degradation of cellular proteins. Tumor lysis syndrome can cause acute renal failure (as seen with this patient) and fatal arrhythmias.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us